CLINICAL DIABETES
VOL. 17 NO. 3 1999


These pages are best viewed with Netscape version 3.0 or higher or Internet Explorer version 3.0 or higher. When viewed with other browsers, some characters or attributes may not be rendered correctly.


CASE STUDIES


Case Study: A 52-Year-Old Woman With Obesity, Poorly Controlled Type 2 Diabetes, and Symptoms of Depression

Marjorie Cypress, MS, C-ANP, CDE


Presentation
A 52-year-old woman with obesity and a 9year history of type 2 diabetes presents with complaints of fatigue, difficulty losing weight, and no motivation. She denies polyuria, polydipsia, polyphagia, blurred vision, or vaginal infections.

She notes a marked decrease in her energy level, particularly in the afternoons. She is tearful and states that she was diagnosed with depression and prescribed an antidepressant that she chose not to take.

She states that she has gained an enormnous amount of weight since being placed on insulin 6 years ago. Her weight has continued to increase over the past 5 years, and she is presently at the highest weight she has ever been. She states that every time she tries to cut down on her eating she has symptoms of shakiness, diaphoresis, and increased hunger. She does not follow any specific diet and has been so fearful of hypoglycemia that she often eats extra snacks.

Her health care practitioners have repeatedly advised weight loss and exercise to improve her health status. She complains that the pain in her knees and ankles makes it difficult to do any exercise.

Her blood glucose values on capillary blood glucose testing have been 170–200 mg/d1 before breakfast. Before supper and bedtime values range from 150 mg/dl to >300 mg/dl. Her current insulin regimen is 45 U of NPH plus 10 U of regular insulin before breakfast and 35 U of NPH plus 20 U of regular before supper. This dose was recently increased after her HbA1c, was found to be 8.9% (normal <6.1 %).

Past medical history is remarkable for hypertension, hypertfiglyceridemia, and arthritis. Current medications include only insulin, lisinopril (Prinivil), and hydrochlorthiazide (Dyazide) with triarnterene.

On physical exam, her height is 5' 1 1/2" and her weight is 265 lb. Her blood pressure is 160/88 mmHg. The remainder of the physical exam is unremarkable.

On laboratory testing, chemistries, BUN, creatinine, and liver function tests are normal. Thyroid function tests and urine microalburnin are also normal.

After an explanation that the increasing insulin doses were contributing to her weight gain and that she would need to decrease her insulin dose along with her food intake to prevent hypoglycemia, the patient agreed to follow a restricted-calorie diet and to decrease her insulin to 30 U of NPH and 10 U of regular insulin twice daily. As she had no contraindications to metformin (Glucophage), she was also started on 500 mg orally twice daily.

She returned to clinic 3 months later, still on the same dose of insulin. She was feeling a little less depressed. She continued to complain of fear of hypoglycemia in the middle of the night and was overeating at night. Despite this she had lost 7 lb. Her blood glucose values were still elevated in a range of 120–275 mg/dl before meals.

She was reassured that further insulin reduction would prevent hypoglycemia. Her insulin dosage was decreased to 25 U of NPH and 5 U of regular insulin twice daily and metformin was increased to 500 mg three times daily. Two months later, she returned to the clinic with an average blood glucose level of 160 mg/dl. Her weight was now 246 lb, and her HbA1c was 7.5%. She was feeling much more energetic, no longer felt depressed, and was able to start a walking program.

Questions

1. Can individuals on high insulin doses successfully lose weight?
2. How does fear of hypoglycernia contribute to uncontrolled diabetes?
3. Does this patient have depression or symptomatic hyperglycernia?
4. What is a possible approach to obese patients with insulintreated, poorly controlled type 2 diabetes?

Commentary
This is a common case that illustrates several issues: high insulin doses contributing to weight gain, fear of hypoglycemia, the similarity of symptoms of depression and hyperglycemia, and the use of combination therapy in type 2 diabetes.

Patients do not often communicate their fear of hypoglycernia and subsequent overeating to their health care providers. When they present with poorly controlled diabetes, practitioners usually increase the insulin dose and advise them to lose weight and exercise. The continual increase in insulin doses to correct hyperglycernia can cause weight gain from cessation of glycosuria, fluid retention, and increased synthesis of fat. When the patient tries to decrease calories, the mismatch of insulin to food intake will result in low blood glucose levels and symptoms of hypoglycemia. The perception of and fear of hypoglycemia is a major problem for individuals treated with insulin, and it is often unrecognized by health care providers.

If insulin doses are not lowered in conjunction with caloric restriction, a cycle begins of hypoglycemia, overeating, further hyperglycernia, increasing insulin requirements, and subsequent weight gain. Even with the use of metformin, which will usually lower insulin requirements, fear of hypoglycemia may persist with increased eating and high blood glucose levels.

The cycle continues as the individual feels exhausted, experiences polyuria, polydipisia, and polyphagia and feels helpless and hopeless. These symptoms can escalate into symptoms of poor selfimage, low self-esteem, low energy, difficulty concentrating, and poor selfcare. Whether these symptoms represent depression or are a result of severe hyperglycernia is confusing and difficult to determine. There is a high incidence of depression in individuals with diabetes, and uncontrolled diabetes can contribute to or exacerbate symptoms of depression.

Once this woman was convinced that lowering her insulin dose would prevent hypoglycemia and that this would enable her to decrease calories and lose weight, she was much more adherent to her treatment regimen. The use of metformin may have helped decrease her hunger and insulin requirements and thus assisted in her weight loss. In this case, the patient's symptoms of depression improved with improved blood glucose control, which resulted in increased energy. She was then able to exercise, further reducing her insulin requirements and leading to successful weight loss.

Clinical Pearls

1. When recommending caloric restriction to obese, insulin-treated patients, decrease insulin doses at the same time. When assessing obese, insulin-treated patients with diabetes, ask about symptoms of hypoglycemia and overeating.
2.  When accessing obese, insulin-treated patients, decrease insulin doses at the same time.
3.  Adding metformin to insulin can help decrease insulin requirements and assist with weight loss.
4. Treating hyperglycernia can alleviate symptoms of depression.


SUGGESTED READINGS

Korzon-Burakowska A, Hopkins D, Matyka K, Lomas J, Pernet A, MacDonald I, Amiel S: Effects of glycemic control on protective responses against hypoglycemia in type 2 diabetes. Diabetes Care 21:283–90, 1998.

Van der Does FEE, De Neeling JND, Snoek FJ, Kostense PJ, Grootenhuis PA, Bouter LM, Heine RJ: Symptoms and well-being in relation to glycemic control in type 11 diabetes. Diabetes Care 19:204–10,1996.

Lustman PJ, Clouse RE: Identifying depression in adults with diabetes. Clinical Diabetes 15:78–81, 1997.

Polonsky WH, Anderson BJ, Lohrer PA, Welch G, Jacobson JM, Aponte JE, Schwartz C: Assessment of diabetes-related distress. Diabetes Care 18:754–60,1995.

U.K. Prospective Diabetes Study Group: Effect of intensive blood glucose control with metformin on complications in overweight patients with type 2 diabetes (UKPDS 34). Lancet 352:854–65, 1998.


Marjorie Cypress, MS, C-ANP, CDE, is a nurse practitioner in the Lovelace Regional Diabetes Program at Lovelace Health Systems in Albuquerque, N. Mex.


Copyright 1999 American Diabetes Association
Updated 7/99
For ADA Related Issues contact
CustomerService@diabetes.org

For Technical Issues contact webmaster@diabetes.org